New Jersey, 2009

Flash Flood and Heavy Rain in New Jersey, August 12, 2009

August 12, 2009 · NWS OKX · 2 events in 1 county or zone

Slow moving thunderstorms developed in a tropical airmass, which resulted in very heavy rain and flash flooding across portions of Essex County New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Slow moving thunderstorms developed in a tropical airmass, which resulted in very heavy rain and flash flooding across portions of Essex County New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 12, 7:36 PM EST, 24 minutes earlier.

Area forecast discussion, Aug 12, 7:36 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
836 PM EDT WED AUG 12 2009

.SYNOPSIS...
WEAK WAVES OF LOW PRESSURE WILL TRACK ALONG A STATIONARY BOUNDARY
SOUTH OF THE REGION THROUGH THE END OF THE WEEK. HIGH PRESSURE
BUILDS OVER THE AREA FOR THE WEEKEND...THEN A SERIES OF WEAK COLD
FRONTS WILL IMPACT THE REGION NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TSTMS CONTINUE TO FIRE
OVER PORTIONS OF THE AREA...AIDED BY RIGHT ENTRANCE REGION OF UPPER
JET STREAK TO THE NORTH AND TRANSIENT MID LEVEL SHORTWAVES...AS WELL
AS UPSLOPE FLOW IN PUTNAM/ORANGE COUNTIES AND LOW LEVEL CONVERGENCE
ALONG SUBTLE BOUNDARIES. CELLS CONTINUE TO BE SLOW MOVERS AND
CAPABLE OF LEAVING 1-2 INCHES OF RAIN PER HOUR...WITH ISOLATED FLASH
FLOODING STILL POSSIBLE.

INSTABILITY LESSENS SOMEWHAT AFTER MIDNIGHT PER FCST SOUNDINGS...SO
WITH ALL ELSE BEING EQUAL...THREAT FOR HEAVY RAIN SHOULD DIMINISH
OVERNIGHT...WITH STRATUS LOWERING AND THICKENING VIA E-NE MARITIME
FLOW AND COOLING BENEATH LOW LEVEL INVERSION. ANOTHER MUGGY NIGHT
WITH PATCHY FOG OVER THE INTERIOR AND ESPECIALLY WHERE HEAVIER RAINS
HAVE FALLEN. LOWS IN THE MID AND UPPER 60S...AND NEAR 70 IN/AROUND
NYC.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
WITH LOW PRES SOUTH OF LONG ISLAND AND A DEEP MID-LEVEL TROUGH
WITH SEVERAL STRONG SHORTWAVES ROTATING THROUGH ITS BASE ON
THU...WILL KEEP CHANCE POPS IN THE FCST FOR SHOWERS/TSTMS. IT IS
STILL UNCERTAIN JUST HOW FAR NORTH THE LOW WILL DRIFT...BUT WITH
DEWPOINTS IN THE UPPER 60S AND TEMPS APPROACHING 80...WILL LOOK
FOR MORE CONVECTION TO FIRE UP. GFS ALSO INDICATING AN AREA OF
HEAVY RAIN OVER NJ/NYC/LONG ISLAND THAT THE NAM IS NOT PICKING UP
ON...PROBABLY DUE TO CONVECTIVE FEEDBACK ISSUES IN THE GFS. LIKE
TODAY...EMBEDDED TSTMS WITH LOCALLY HEAVY RAIN POSSIBLE.
CONDITIONS DRY OUT THU NIGHT. FRI WILL FEATURE SFC HIGH PRES
BUILDING INTO THE EASTERN SEABOARD...BUT UPPER TROUGH WILL BE SLOW
TO DEPART. WILL KEEP SLIGHT CHANCE TO CHANCE POPS FOR FRI
AFTERNOON. WITH WARMER TEMPS AND HIGH DEWPOINTS...INSTABILITY
LEVELS WILL BE HIGHER THAN THU...SO ISOLATED STRONG STORMS ARE
POSSIBLE.

HIGH PRES OVER THE AREA SAT WILL KEEP THE AREA MAINLY DRY AND
MILD WITH HIGHS IN THE 80S TO NEAR 90.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SEVERAL MID-LEVEL SHORTWAVES WILL MOVE THROUGH THE REGION
STARTING LATE SUN THROUGH LATE MON. WILL KEEP THE AREA MAINLY DRY
WITH A HIDDEN SLIGHT CHANCE POP AS SOME AFTERNOON CONVECTION IS
POSSIBLE. BY THE MIDDLE OF THE WEEK...A STRONGER COLD FRONT
APPROACHES...AND WILL BUMP UP POPS TO CHANCE FOR TUE/WED. TEMPS WILL
BE NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
MAINLY MVFR CIGS THIS EVENING SHOULD LOWER TONIGHT VIA CONTINUED E
AND THEN NE MARITIME FLOW AND BOUNDARY LAYER COOLING...WITH EVENTUAL
IFR CIGS LATE THIS EVENING AT KISP/KJFK AND AFTER MIDNIGHT
ELSEWHERE...GENERALLY A COUPLE OF HOURS LATER THAN
22Z GFS LAMP FORECAST.

CIGS SHOULD GRADUALLY IMPROVE AFTER DAYBREAK...WITH ANOTHER CHANCE
OF SHOWERS/TSTMS AS LOW PRESSURE PASSES SOUTH AND EAST OF LONG
ISLAND. STILL TOO EARLY TO PINPOINT EXACTLY WHERE TSTMS WILL DEVELOP
THU AFTERNOON...AND HAVE OMITTED FROM TAF FOR NOW.

OUTLOOK...POSSIBLE SUB-VFR WITH SCATTERED SHOWERS/TSTMS THU
EVENING...AND THEN PATCHY FOG LATE THU NIGHT INTO FRI MORNING.

&&

.MARINE...
GENERALLY SUB SMALL CRAFT ADVISORY CONDITIONS EXPECTED.
STATIONARY FRONT REMAINS JUST SOUTH OF THE WATERS...AND LOW PRES
WILL SLOWLY TRACK ALONG THIS BOUNDARY TONIGHT THROUGH
THU...FOLLOWED BY A COLD FRONT AND UPPER TROUGH ON FRI. OCEAN SEAS
MAY BUILD CLOSE TO 5 FT LATE THU AS THE LOW PASSES THROUGH THE
WATERS. HIGH PRES BUILDS INTO THE WATERS THIS WEEKEND.

&&

.HYDROLOGY...
SHOWERS AND TSTMS THIS EVENING...GENERALLY TAPERING OFF AFTER
MIDNIGHT. BASIN AVERAGE QPF OF 1/4 TO 1/2 INCH WITH LOCALIZED
AMOUNTS OF OVER AN INCH POSSIBLE IN ANY SLOW MOVING STORMS.
LOCALIZED FLASH FLOODING STILL POSSIBLE.

SCT AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS EXPECTED THURSDAY
AND FRIDAY AFTERNOON...MAINLY ACROSS CITY AND INTERIOR. LOCALIZED
URBAN AND POOR DRAINAGE FLOODING ISSUES POSSIBLE ONCE AGAIN WITH
SLOW MOVING STORMS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

EVENING UPDATE/AVIATION...GOODMAN
Hazardous weather outlook, Aug 12, 3:11 AM EST, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
411 AM EDT WED AUG 12 2009

CTZ005-006-009-NJZ002>006-011-NYZ067>077-130815-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-
411 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE AREA THIS AFTERNOON INTO THIS EVENING. THIS
ACTIVITY WILL BE SLOW MOVING WITH THE POTENTIAL FOR HEAVY
DOWNPOURS. AS A RESULT THERE IS A LOW END THREAT FOR URBAN AND
POOR DRAINAGE FLASH FLOODING DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ007-008-010>012-NYZ078>081-130815-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
411 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-130815-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
411 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Aug 12, 5:44 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
644 PM EDT WED AUG 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      SOUTHBURY               41.49N 73.22W
08/12/2009                   NEW HAVEN          CT   LAW ENFORCEMENT

            RT 172 IN SOUTHBURY CLOSED DUE TO FLOODING

0547 PM     FLASH FLOOD      5 N DANBURY             41.47N 73.47W
08/12/2009                   FAIRFIELD          CT   LAW ENFORCEMENT

            SAW MILL RD CLOSED DUE TO FLOODING NEAR RT 39.

&&

SMITH

The radar

The Philadelphia radar (KDIX), 93 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Essex

When
August 12, 8:00 PM EST to 8:30 PM EST
Where
Essex County, 2.7 mi W of Livingston to 1.36 mi WSW of Livingston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.780, -74.372

In Livingston, cars were stranded in high water on East Cedar Street, Falcon Rd. and South Orange Ave. near the Florham Park town line. The Peckman River at Verona also exceeded it's flood stage of 3.5 ft. and crested at 4.01 ft. around 11 pm.

Heavy Rain, Essex

When
August 12, 8:12 PM EST
Where
Essex County, 0.24 mi S of Essex Falls
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
40.817, -74.281

A combination of heavy rainfall and winds of 30-40 mph caused a tree to fall into the house located at 31 Eagle Rock Avenue in Roseland.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192716, 195136.